Propranolol and Psoriasis

** Originally posted by NearDark **

has anyone had any experience with propranolol making their Psoriasis worse, I did not know this was a side effect till today after reading the little leaflet, I take it for anxiety and had not taken it for a while but decided a few days ago I need to take it again, but I noticed that my skin was flaring up, so have stopped taken it again, if I had known if had this side effect I would never have taken it, why would a GP prescribe this to someone with P?

Report post

12 replies. Join the discussion

** Originally posted by odin7 **

Can't speak from personal experience, but this says it will worsen P:
http://psoriasis.about.com/od/psoriasisfaqs/f/Exacerbatingdrg.htm

"Beta Blockers, such as propranolol. Used to treat high blood pressure patients and those who've experienced a heart attack, these drugs can worsen psoriasis within several weeks of starting the drug."

Lisinopril, the ACE inhibitor, did it for me. Losing some weight got me off the dam_ stuff.

You would think prescribing doctors would take the time to know this....the writings on your skin "get a new GP".... I did.

I hope RichJ reads this "the smoking-cessation pill bupropion" and is NOT taking that for his smoking cessation. (left him a note)

Report post

** Originally posted by NearDark **

yeah have just been reading that, can't get over being given this by my GP. It really makes me wonder how many of my flares were caused by this tablet. Kind of a kick in the teeth lol I have done everything possible to make my skin as good as I could, quit smoking, alchohol, cut down on fizzy juice to maybe one large glass a week. and although diet has not been proved to help P I have tried to eat alot more fruit and veg, and all this to find out that the drug that was meant to help me, could have been the cause of my flare-ups and now I need to spend another week on steroid cream just to get my skin back to a decent level.

Report post

** Originally posted by odin7 **

From:
http://www.ehealthmd.com/library/psoriasis/PSO_triggers.html

"Drug reactions. Certain medications may make psoriasis worse. These include lithium (prescribed to treat bipolar disorder), beta blockers (prescribed for heart problems), anti-malarial drugs, and nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (available by prescription or over the counter for pain relief).

NSAIDs are often used to treat psoriatic arthritis Inflammation of joints due to infectious, metabolic, or constitutional causes.. In such cases, the benefits and risks of treatment need to be carefully assessed. Flare-ups of psoriasis caused by NSAIDs usually respond to treatment. Abuse of alcohol, on the other hand, can make psoriasis treatment ineffective."

This I didn't know about NSAIDs - I wonder if that includes Naproxen Sodium (Aleve)? Since I also have mild/mod PA and have used it in the past.

Report post

** Originally posted by NearDark **

"I wonder if that includes Naproxen Sodium (Aleve)? Since I also have mild/mod PA and have used it in the past" has to be worth checking, makes you wonder what other things people are taking not knowing how it may effect their skin.

Report post

** Originally posted by odin7 **

http://www.webmd.com/skin-problems-and-treatments/guide/psoriasis-causes

"Drugs: A number of medications have been shown to aggravate psoriasis. Some examples are as follows:

Lithium - Drug that may be used to treat depression

Beta-blockers - Drugs that may be used to treat high blood pressure

Antimalarials - Drugs used to treat malaria

NSAIDs - Drugs, such as ibuprofen (Motrin and Advil) or naproxen (Aleve), used to reduce inflammation"

I am ready to throw all these drugs out the window......

Report post

** Originally posted by NearDark **

make sure to open the window first :-) I'm shocked that these can effect it, why did noone ever tell us this in all those visits to the derm and the GP

Report post

** Originally posted by odin7 **

"Emotional stress: Many people see an increase in their psoriasis when emotional stress is increased." ;)

Report post

** Originally posted by NearDark **

Could give them propranolol that will help

Report post

** Originally posted by odin7 **

Ahhh, the infinitely expanding vicious spiral (beloved by the pharma industry - even more than the vicious cycle) ;)

stress > propranolol > more psoriasis > more stress > more propranolol > even more psoriasis > even more etc. etc.

Report post

** Originally posted by NearDark **

Ahhh, the infinite vicious cycle (beloved by the pharma industry) ;)

stress > propranolol > more psoriasis > more stress > more propranolol > even more psoriasis > even more etc. etc.

how true that is, but lesson learned here, will tell the GP where her propranolol will be served best ;-) the newest addition to the suppository range :-)

Report post

** Originally posted by odin7 **

Hmmm, wonder if the suppository form could be patentable......:rolleyes:

Report post

** Originally posted by RichJ **

Can't speak from personal experience, but this says it will worsen P:
http://psoriasis.about.com/od/psoriasisfaqs/f/Exacerbatingdrg.htm

"Beta Blockers, such as propranolol. Used to treat high blood pressure patients and those who've experienced a heart attack, these drugs can worsen psoriasis within several weeks of starting the drug."

Lisinopril, the ACE inhibitor, did it for me. Losing some weight got me off the dam_ stuff.

You would think prescribing doctors would take the time to know this....the writings on your skin "get a new GP".... I did.

I hope RichJ reads this "the smoking-cessation pill bupropion" and is NOT taking that for his smoking cessation. (left him a note)

hi odin,
thank you and i did my friend

have a good weekend all

richard

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the National Psoriasis Foundation

Help the National Psoriasis Foundation reach its goals and support people like yourself by making a donation today.

Donate to the National Psoriasis Foundation

Discussion topics

Additional resources

Community leaders